Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 1, 2021Guilford County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 1, 2021, 10:33 PM EDT for Guilford County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 10:33 PM EDT (02:33 UTC)
Expired
Jul 1, 2021, 11:15 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WWUS82 KRAH 020233
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1033 PM EDT Thu Jul 1 2021
 
NCZ021>023-038-020315-
Guilford NC-Alamance NC-Forsyth NC-Davidson NC-
1033 PM EDT Thu Jul 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ALAMANCE...SOUTHEASTERN FORSYTH...NORTHERN DAVIDSON AND GUILFORD
COUNTIES UNTIL 1115 PM EDT...

At 1033 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Bethany to near
Kernersville to near Mocksville. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Burlington, Lexington,
Thomasville, Kernersville, Clemmons, Bermuda Run and Elon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3609 8019 3626 8002 3625 7933 3601 7956
      3591 7990 3592 8004 3587 8005 3583 8019
      3588 8042 3590 8037 3596 8038 3599 8042
      3602 8043
TIME...MOT...LOC 0233Z 278DEG 25KT 3629 7992 3608 8012 3596 8058 

$$

Green

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 1, 8:06 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 1, 8:06 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
806 PM EDT Thu Jul 1 2021

.SYNOPSIS...
A cold front will slowly cross Virginia and North Carolina tonight
through early Friday. A stronger cold front will then cross the
region Friday night. Drier and less humid weather is expected this
weekend under incoming high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 PM Thursday...

Scattered showers and storms ahead of cold front currently moving
across VA and TN will make their way south and east into
northern/central NC late this evening.

Upper level positive tilted trough extending down into TN valley
will continue to dig south and begin to pivot and swing across the
region late tonight early tomorrow. Ahead of the trough showers and
storms are developing along the cold front that is expected to cross
the region tonight and tomorrow. With PWs between 1.75 to 2inches
(normal being 1.35) any storms that occur could cause minor flooding
in low lying and poor drainage areas. This slow moving front will
support a favorable scenario for training cells. With expected
rainfall amounts through tonight from 1 to 2 inches, and looking at
flash flood guidance, decided that at this time a flash flood watch
at is not necessary for tonight. Although with localized slightly
heaver rainfall amounts, a localized flash flood event could be
possible.

The main chance for storms moving across the region will be late
this evening and over night, beginning in the NW and moving
east/southeast across the area overnight.   For the severe threat
tonight, wind shear is favorable especially in the N/NE where MLCAPE
vales are ranging from 1000-1500 J/kg. If any storms get good lift
they could become severe but will be discrete or scattered cells.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 400 PM Thursday...

At the beginning of the short term the cold front is expected to be
half way through the CWA as it continues to move across the region.
Widespread showers and storms are expected in the morning becoming
more numerous and scattered in the afternoon as the boundary moves
closer to the coast. As the cold front clears the region from NW to
SE substantial change to our weather will take place. Clearing skies
overnight into early morning across the area with a cool northerly
flow will bring much welcomed drier air. Lows Friday night into
Saturday will be mainly in the 60s with areas in the far NW dipping
into the upper 50s. It will feel refreshing Saturday morning with
dew points widely ranging in the upper 50s across the area.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 230 PM Thursday...

Dry and less humid for the holiday weekend, with continued
uncertainty for the middle of next week...

Models and their ensembles are in good agreement with the upper
trough and surface cold front exiting to the east by Saturday
morning. Drier air will filter into the region from surface high
pressure building across the TN Valley and north to northwesterly
flow. Dewpoint temperatures on Saturday will lower into the mid to
upper 50s, and with highs mostly in the low 80s, it will feel much
more comfortable outside than this past week. The continental
airmass will linger across the area through Sunday, then the
influence of the Bermuda high will switch flow to more
south/southwesterly Monday and begin to increase dewpoints more into
the 60s. Heights aloft will also slowly build through the holiday
weekend as weak ridging builds east across the MS Valley, generating
highs in the low 90s by Monday.

Weak ridging aloft will build in from the west over the region
Tuesday and then just to our southeast for the middle of next week,
switching flow aloft to west/southwest as an upper trough digs
across the MS Valley. Enhanced moisture will return to the area on
Tuesday as dewpoints surge back into the upper 60s and low 70s. A
weak surface coastal trough will increase shower and thunderstorm
chances on Tuesday, mainly across southern areas in the afternoon.
By Wednesday, greater uncertainty lies with varying model solutions
in the track and moisture associated with Elsa. The GFS continues to
move the system along the coast of the Carolinas sometime Wednesday
night into Thursday, while the ECMWF only shows diurnal showers and
thunderstorms across central NC Wednesday and especially Thursday.
More details are to come as models better align. Highs for the
middle of next week will range from the upper 80s to low 90s.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 806 PM Thursday...

VFR conditions are expected to start the TAF period. Isolated storms
have developed just southwest of FAY at the start of the period with
daytime heating and instability. Some of these cells may reach
FAY/RDU/RWI prior to 04Z. Otherwise, a line of scattered showers and
thunderstorms have developed along western NC and VA ahead of a
strong surface cold front. These storms are expected to lower
ceilings and visibilities to MVFR, with a period of IFR (~ 4-6 hrs)
at all TAF sites, earliest at GSO/INT and latest at FAY/RWI. Main
batch of rain showers will taper off between 12 and 18Z Friday, with
MVFR/VFR to conditions thereafter. Some redevelopment of
isolated/scattered storms are possible in the afternoon/evening with
the front across the region, most favored at FAY/RWI.

Outlook: The cold front will track through central NC late Friday
night, with scattered rain/storms possible in the evening.
Otherwise, VFR conditions will prevail at all TAF sites. VFR is
expected to continue through Tuesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...GH
NEAR TERM...CA
SHORT TERM...CA
LONG TERM...JJT
AVIATION...Kren/GIH
Hazardous weather outlook, Jul 1, 6:13 AM EDT, 16 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
613 AM EDT Thu Jul 1 2021

NCZ007>011-021>028-038>043-073>077-083-084-021015-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-
613 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Showers and thunderstorms will have a tendency to redevelop and repeat
over the same areas tonight. Heavy rain and flash flooding may
result, particularly in urban areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will linger or redevelop Friday, and a
continued risk of flooding will result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-085-086-088-089-021015-
Wayne-Scotland-Hoke-Cumberland-Sampson-
613 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms on Friday will be capable of producing
heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 1, 10:04 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1004 PM EDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND DMG     2 WSW BROADWAY          35.45N 79.09W
07/01/2021                   LEE                NC   911 CALL CENTER

            A TREE FELL DOWN ON POWER LINES NEAR THE 300
            BLOCK OF JOHN ROSSER RD.

&&
Local storm report, Jul 1, 10:05 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1005 PM EDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND DMG     3 WSW TRAMWAY           35.42N 79.28W
07/01/2021                   LEE                NC   911 CALL CENTER

            A TREE FELL ON POWER LINES NEAR THE
            INTERSECTION OF HENLEY RD AND CENTER CHURCH
            RD.

&&
Local storm report, Jul 1, 10:18 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1018 PM EDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND DMG     3 NE LAUREL HILL        34.83N 79.50W
07/01/2021                   SCOTLAND           NC   911 CALL CENTER

            ONE TREE DOWN NEAR THE INTERSECTION OF
            SNEADS GROVE RD AND OLD WIRE RD.

&&
Local storm report, Jul 1, 10:20 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1020 PM EDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     4 N LAUREL HILL         34.85N 79.55W
07/01/2021                   SCOTLAND           NC   911 CALL CENTER

            A TREE WAS REPORTED DOWN ACROSS THE ROADWAY
            NEAR THE INTERSECTION OF MARSTON RD AND
            MCFARLAND RD.

&&
Local storm report, Jul 1, 10:24 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1024 PM EDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND DMG     3 NW ANGIER             35.54N 78.77W
07/01/2021                   WAKE               NC   NWS EMPLOYEE

            TREE REPORTED DOWN NEAR THE INTERSECTION OF
            FIELDCREST LN AND PARKER MILL TRAIL.

&&
Special weather statement, Jul 1, 10:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1033 PM EDT Thu Jul 1 2021

NCZ021>023-038-020315-
Guilford NC-Alamance NC-Forsyth NC-Davidson NC-
1033 PM EDT Thu Jul 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ALAMANCE...SOUTHEASTERN FORSYTH...NORTHERN DAVIDSON AND GUILFORD
COUNTIES UNTIL 1115 PM EDT...

At 1033 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Bethany to near
Kernersville to near Mocksville. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Burlington, Lexington,
Thomasville, Kernersville, Clemmons, Bermuda Run and Elon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3609 8019 3626 8002 3625 7933 3601 7956
      3591 7990 3592 8004 3587 8005 3583 8019
      3588 8042 3590 8037 3596 8038 3599 8042
      3602 8043
TIME...MOT...LOC 0233Z 278DEG 25KT 3629 7992 3608 8012 3596 8058

Green

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:24 PM EDTSpecial Weather StatementRAHMoore, Scotland51 min
Jul 1, 8:40 PM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore, Richmond, Scotland50 min
Jul 1, 9:09 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore, Wake51 min
Jul 1, 9:26 PM EDTSpecial Weather StatementRAHDavidson34 min
Jul 1, 9:38 PM EDTSevere Thunderstorm WarningRAHChatham, Cumberland, Durham, Harnett, Johnston, Lee and 2 more52 min
Jul 1, 10:01 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake44 min
Jul 1, 10:35 PM EDTSpecial Weather StatementRAHCumberland, Johnston, Sampson, Wayne, Wilson55 min
Jul 1, 10:42 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Warren48 min
Jul 1, 11:00 PM EDTFlash Flood Warning Considerable damage threatRAHForsyth, Guilford3 hr
Jul 2, 9:05 AM EDTSpecial Weather StatementRAHWayne25 min
Jul 2, 9:34 AM EDTAreal Flood AdvisoryRAHWilson116 min
Jul 2, 10:58 AM EDTSpecial Weather StatementRAHSampson32 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.